Flare : Hi. I need some advice. I’ve had PMR for a... - PMRGCAuk

PMRGCAuk
9,119 members15,816 posts

Flare

Hi. I need some advice. I’ve had PMR for a year and a bit and been managing well. Tapered from 15 mg down to 7.5 and was tapering to 7 over Christmas and NewYear. I overdid it at new year and started having pain in my thigh muscle and then my arm, so I went up to 10 mg for a week. The pain in thigh lessened so I’ve moved to 9mg, but the its now coming back quite acutely. Should I go back to 10, or higher? The dilemma I have is that the higher doses are weakening my tendons and I ruptured my Achilles’ tendon last year and 2 days ago my bicep tendon tore after picking up my granddaughter. What do you think? Sue

26 Replies
oldestnewest

I think you could be suffering from injuries not directly PMR, especially as pred has caused some issues for you already. Pretty sure this is what happens to me and in this situation increasing pred is counterproductive. I spend a lot of time with my physiotherapist, or doing my really boring exercises at home, and have kept my pred dose down!

Because pred is an anti inflammatory it will help things other than PMR to feel better. Have you tried another analgesic to see if that has an effect on your recent issues?

2 likes
Reply

I feel like that...when I have a flair, I smile at it, take and try if I can nip it in the butt with 2paracetamol plus a coffee, more rest etc. and see if it settles which it usually does. Anything for NOT increasing the dose, that has worked well from the time I got this PMR thing early May 2017, and now on 1 mg., not pain free, I tell you, butmanageable.... Succes, you only know what is best. Alida.

2 likes
Reply

Hi Alida, Your story is encouraging and I will try that too. It’s amazing you are successfully down to 1 mg. hope all keeps well for you. Thanks. Sue

3 likes
Reply

You have done very well or are very lucky. I started in Aug 17 and am still on 6mg. Trying now to get down to 5.5 with Methotextrates help.

1 like
Reply

Hi,

Try 10mg for a week and see if it makes any difference. If not then you may have to rethink. If it does help, stay for a couple maybe three weeks, then reduce by 0.5mg not 1mg. I always though the reduction below 10mg was much more problematical than at higher doses.

Are you saying it is only one sided? If so, it may not be PMR.

You could try physio, but you need to explain you have PMR. I find Pilates is very good for strengthening weak muscles etc - again you need to discuss with therapist. Unfortunately it all costs money, but no good depending on NHS nowadays.

1 like
Reply

Oh, have we got a NHS, are yes I remember it well. In my area you would have to be dying to get an appointment. Let alone having a MB fight with a Doctor 😉😎

Sorry, just having a moan!

2 likes
Reply

Yep!

Deepest darkest Dorset much the same !

Although I did get fast tracked for my hip, so mustn’t complain.........but only after a long wait for the GP to do something. That seems to be the worst area.

3 likes
Reply

I must admit when my leg blister got infected the district nurse contacted one of the GPs and he insisted I went to see him in the surgery immediately. When I arrived he saw me straight away which annoyed a friend who was waiting as she was supposed to be next. He then was prepared to call an ambulance. I think in an emergency the NHS are next to none.

2 likes
Reply

Must agree - at emergencies they are brilliant(saved my hubby more times than I like to recall), it’s just the mundane stuff they aren’t very good at. Unfortunately, the mundane stuff can still impact greatly on patients lives.

3 likes
Reply

I think it is their admin and appalling computer system that is the problem. Also rubbish managers.

2 likes
Reply

I'm very fortunate in Altrincham. Since my diagnosis, I can get an appointment quickly and if I can't get one on the day the GP will ring.

Very lucky. Before the diagnosis it was a different story. 5 minutes with a duty doctor, then a scrip for strong painkillers and anti-inflamatories which didn't help at all. Thank goodness for the GP who listened, spent time with me, and suspected PMR.

Suedeshayes, I have that unilateral thigh/leg pain too but it has been diagnosed as Sciatica. Rheumy said not to increase pred to manage it. I have an intramuscular injection and that pain does respond to analgesics.

Hope you get it sorted.

Christine x

1 like
Reply

Someone on the Lupus forum posted today that they get same day appts with their GP - because everyone with a chronic illness is flagged up to be given them when they call.

I just laughed...

2 likes
Reply

Well, that's a new one on me 🤔

1 like
Reply

Just to add to that. I think the problem is that our doctors do not regard PMR/CGA a chronic illness because they regard Lupus much more difficult to treat, which it is of course. Even though now I am into my fith year on steroids, they are saying I should be over it by now.

If only!

1 like
Reply

If only indeed!! At least I get to see my GP the same day - turn up and wait works for me, take a decent book...

1 like
Reply

Thank you. I will go back to 10mg. Yes, it is only on one side but it feels exactly like when it started in the beginning, which was one side only, but then the other kicked in a week later.

1 like
Reply

Ok,

But just bear in mind, it may not be PMR. We do blame everything on that or the Pred when sometimes its not, but you know your body best.

Just don’t let it get any worse.

1 like
Reply

Same with me...the pain is only in my left shoulder, but it's exactly like the original pain (in my right shoulder)

Reply

The first thing you have to do is become a lot more aware and vigilant of the load you're putting on muscles and tendons even with just ordinary activity. You are far more prone to injury now, and recovering from those injuries is further complicated by PMR and pred.

Have that tendon tear evaluated and attended to. You're going to need to be extra careful to recover. Talk to your medical team about physical and occupational therapy so you don't make things worse or cause yourself further injury.

As for your taper, if it were me, I'd go back to 10 and stay there a few weeks. If things seem to settle down, I would taper by no more that .5mg every few weeks. Slowly, slowly we catch monkey.

2 likes
Reply

Thank you, that is sound advice, which I will take.

Reply

I think you should have all this checked out, it is beginning to sound like a pattern. An MRI scan maybe.

Reply

Well, I think it is all down to the steroids weakening tendons, which orthopaedic consultant spoke to me about. Tendons felt fine at 7mg, but 10 seems to unsetttle them, which is when I did my Achilles last year at10mg, and bicep tendon this year when I went back up to 10 a few weeks ago. Really the only hiccup I have with the whole illness and medication, but it has set me back. Thanks for your reply.

Reply

You have to adjust - it sounds harsh, but don't pick up toddlers, they weigh a ton for PMR/pred ravaged tissues!

But seriously - it can take a couple of months at a slightly too low dose for inflammation to build up to the level you feel. You have to clear it out before you can even think of reducing at all. Back to 10mg for a few weeks before even attempting 1/2mg drop.

Are the arm and hip the same side? I wonder if it is referred stuff from back problems?

Reply

Thank you, I appreciate all the feed back. I will go to 10 and stay there for a couple of weeks. Arm and thigh are on different sides. Thigh feels like a polymyalgia pain and bicep torn through injury, and I’m in a sling for two weeks then physio organised. Kindest regards to all. Sue

Reply

Hi, I also have tendon troubles, and have torn the tendons in my shoulder (dog chasing a cat) the tendon's in my heels are painful at the moment and my wrist where the dog suddenly pulled last week. I do Pilates three times a week and walk every day and I find that that and paracetamol before I get out of bed work best. If I don't keep moving it all gets worse. I have GCA so it doesn't matter how much Pred I take the pain and stiffness doesn't change it is just steriod related. But the consultant keeps trying to tell me it is age related and arthritis. Strangely, it began overnight when I started taking Pred so i don't think so!

Reply

My wife's rheumy has told my wife she would not have her taper for than 10 to 15% of her current dosage at any given time. Even at that, tapering from 11mg to 10mg, brought on more pain than she was comfortable with. She has been placed on 11mg 5 days a week, and 10mg two days.

Joe

Reply

You may also like...